Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Huntsville, AL

July 13, 2016Colbert County, Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 13, 2016, 7:20 PM CDT for Colbert County, Franklin County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2016, 7:20 PM CDT (00:20 UTC)
Expired
Jul 13, 2016, 7:45 PM CDT
In force
25 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colbert County, AL, Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:58 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 13, 5:58 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
558 PM CDT WED JUL 13 2016

.UPDATE...
For 00Z TAFs.

&&

.DISCUSSION...
(Issued 301 PM CDT WED JUL 13 2016)

Latest water vapor imagery shows an upper level low spinning across
south central Canada, while somewhat weak upper level ridging was
situated along the eastern seaboard. At the surface, high pressure
extends across much of the southeastern CONUS, with the center of
the high just to the southeast of the forecast area. Partly cloudy
skies were observed across the TN Valley, with temps at 19Z in the
upper 80s to lower 90s. Area radars do show isolated showers
developing along a convergence axis, and this trend may continue
through the remainder of the afternoon hours, though expect the
coverage to remain isolated, with the greater chances across the
east. Any storms that do develop will quickly dissipate after
sunset, as the main forcing shifts to the east and instability
decreases with the loss of heating. Given the instability currently
in place, an isolated storm may produce wind gusts up to 40 mph.

The upper low will shift to the east overnight, with the associated
surface low moving across northern Canada. A cold front trailing
south of this low will move into the Mississippi Valley on Thursday.
Meanwhile, several shortwaves are expected to move through the TN
Valley Thursday and Thursday night, providing what could be multiple
rounds of showers and thunderstorms. Uncertainty remains high as to
when/where the best chances will be and chance pops were kept in the
forecast. By Friday, a cold front trailing south of the associated
surface low over Canada will move into the area, while another upper
wave shifts east. A greater coverage of thunderstorms will develop
ahead and along the weakening front, with rain chances increasing
during the afternoon. Given the relatively weak front, widespread
severe storms are not anticipated, however strong storms will be
possible.

The front will stall over the area on Saturday and generally
dissipate just to our south. The chance for scattered thunderstorms
will continue through the weekend as the front remains in the
vicinity of the forecast area, and the weak upper flow allows
shortwaves to continue to move through the area. Rain chances will
then decrease on Sunday, as weak upper ridging begins to build into
the area.

Temperatures through the first half of the forecast period will be a
little cooler to what we observed today and yesterday given the
increased cloud cover and potential chances for rain. By Sunday the
hot temps rebound and approach the mid to upper 90s through the
extended period. Heat indices will range from the lower 90s to lower
100s, with the hottest day expected to be on Monday.

73

&&

.AVIATION...
For 00Z TAFs: Isolated showers and thunderstorms this evening should
dissipate before 06Z. Low clouds are forecast to redevelop again late
tonight with CIGs of ~015agl expected (MVFR) from 10-15Z. These
clouds should lift above 030agl (VFR) and become scattered by ~15Z.
Isolated to scattered showers and thunderstorms are once again
possible Thursday afternoon, but have left out of forecast due to
uncertainty exact location of development.

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 13, 4:03 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
403 PM CDT WED JUL 13 2016

ALZ001>010-016-TNZ076-096-097-141100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
403 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS REMAIN POSSIBLE INTO THE
EVENING HOURS. BRIEF WIND GUSTS OF UP TO 40 MPH...LIGHTNING AND
HEAVY DOWNPOURS WILL OCCUR WITH THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

HEAT INDEX READINGS WILL REACH THE 100 TO 105 DEGREE RANGE FOR MOST
OF THE AREA ONCE AGAIN THURSDAY.

A GREATER COVERAGE OF THUNDERSTORMS IS EXPECTED FOR ALL AREAS DURING
THE PERIOD FROM THURSDAY THROUGH SUNDAY, WHEN A SERIES OF UPPER
LEVEL DISTURBANCES WILL INTERACT WITH A FRONTAL BOUNDARY STALLED
NEAR THE REGION.

ALTHOUGH A FEW AFTERNOON AND EARLY EVENING STORMS WILL STILL BE
POSSIBLE EARLY NEXT WEEK, OVERALL COVERAGE WILL DECREASE AS A
STRONG RIDGE OF HIGH PRESSURE DEVELOPS OVER THE TENNESSEE VALLEY.
HEAT INDEX READINGS WILL RETURN TO THE 100 TO 105 DEGREE RANGE FOR
MOST OF THE AREA DURING THIS PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 6:11 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 PM CDT WED JUL 13 2016

ALZ005-140000-
LIMESTONE AL-
611 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE COUNTY UNTIL
700 PM CDT...

AT 611 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TANNER...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...TANNER...COXEY...RIPLEY AND CARTWRIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3482 8682 3465 8703 3465 8706 3471 8714
      3473 8715 3477 8721 3493 8708
TIME...MOT...LOC 2311Z 218DEG 7KT 3476 8708
Special weather statement, Jul 13, 6:13 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
613 PM CDT WED JUL 13 2016

ALZ003-140000-
FRANKLIN AL-
613 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 700 PM CDT...

AT 613 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF RED BAY...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VINA...HODGES...HALLTOWN...ATWOOD AND LITTLE BEAR CREEK RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3450 8806 3444 8776 3431 8790 3432 8813
      3432 8814 3434 8816
TIME...MOT...LOC 2313Z 228DEG 7KT 3433 8802
Special weather statement, Jul 13, 6:28 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
628 PM CDT WED JUL 13 2016

ALZ003-140015-
FRANKLIN AL-
628 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 715
PM CDT...

AT 628 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9
MILES NORTHWEST OF HACKLEBURG...OR 11 MILES SOUTHEAST OF RED BAY.
THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...BELGREEN...VINA...HODGES...ATWOOD...DEMPSEY...
LITTLE BEAR CREEK RESERVOIR...DUKETON...ROCKWOOD AND ISBELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3440 8809 3452 8800 3450 8769 3431 8782
      3432 8811
TIME...MOT...LOC 2328Z 255DEG 2KT 3433 8798
Special weather statement, Jul 13, 7:06 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
706 PM CDT WED JUL 13 2016

ALZ003-140045-
FRANKLIN AL-
706 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 745
PM CDT...

AT 706 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RUSSELLVILLE...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...LITTLEVILLE...BELGREEN...HODGES...
LITTLE BEAR CREEK RESERVOIR...SPRUCE PINE...DUKETON...
PLEASANT RIDGE AND THARPTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3458 8793 3457 8760 3456 8756 3431 8765
      3432 8797
TIME...MOT...LOC 0006Z 250DEG 10KT 3450 8777

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:06 PM CDTSpecial Weather StatementHUNFranklin39 min
Jul 13, 7:45 PM CDTSpecial Weather StatementHUNLawrence45 min
Jul 14, 11:58 AM CDTSpecial Weather StatementHUNColbert47 min
Jul 14, 12:37 PM CDTSpecial Weather StatementHUNLauderdale23 min
Jul 14, 1:02 PM CDTSpecial Weather StatementHUNColbert28 min
Jul 14, 1:05 PM CDTSpecial Weather StatementHUNLimestone25 min
Jul 14, 1:40 PM CDTSpecial Weather StatementHUNLimestone35 min
Jul 14, 2:03 PM CDTSpecial Weather StatementHUNMadison27 min
Jul 14, 2:17 PM CDTSpecial Weather StatementHUNMorgan28 min
Jul 14, 2:32 PM CDTSpecial Weather StatementHUNMadison28 min
Jul 14, 2:42 PM CDTSpecial Weather StatementHUNCullman33 min
Jul 14, 3:25 PM CDTSpecial Weather StatementHUNBlount35 min
Jul 14, 6:38 PM CDTSpecial Weather StatementHUNFranklin37 min
Jul 14, 1:39 PM CDTSpecial Weather StatementHUNLincoln36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.